West Virginia, 2008Hail and Damaging Winds in West Virginia, June 28, 2008
June 28, 2008 · NWS LWX · 15 events in 4 counties and zones
Heat and humidity strengthened across the Mid Atlantic ahead of a cold front during the afternoon and evening of June 28th. This led to scattered thunderstorms which produced damaging winds in some locations across the eastern West Virginia panhandle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $90,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heat and humidity strengthened across the Mid Atlantic ahead of a cold front during the afternoon and evening of June 28th. This led to scattered thunderstorms which produced damaging winds in some locations across the eastern West Virginia panhandle. These winds brought down trees and power lines. Penny size hail was also reported in Charles Town.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 28, 1:53 PM EST, 3 hours 10 minutes earlier.
Area forecast discussion, Jun 28, 1:53 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
253 PM EDT SAT JUN 28 2008
.SYNOPSIS...
HIGH PRESSURE OFF THE COAST WILL CONTINUE TO BRING WARM AND HUMID
CONDITIONS ALONG WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. A COLD FRONT WILL PASS THROUGH THE REGION
LATE SUNDAY AFTERNOON BRINGING A BETTER CHANCE FOR SHOWERS AND
THUNDERSTORMS. COOLER AND DRIER WEATHER WILL RETURN FOR NEXT WEEK.
&&
.NEAR TERM /TONIGHT/...
MUCH QUIETER REMAINDER OF TODAY THAN YESTERDAY. WDLY SCT SHRAS OR TSTMS
POSSIBLE THROUGH SUNSET THEN DISSIPATING QUICKLY.
&&
.SHORT TERM /SUNDAY/...
SUNDAY...INCREASING UPPER DIFLUENCE AHEAD OF APPROACHING UPPER LEVEL
TROF AND FRONTAL CONVERGENCE ALG CDFNT WILL RESULT IN A VERY ACTIVE
CONVECTIVE DAY. SOME SHOWERS COULD MOVE IN DURING THE MORNING BUT
MAIN ACTION WILL BE AFTER 18Z. 12Z GFS INDICATING A SQUALL LINE WILL
DEVELOP ACROSS THE MTNS AND ROLL QUICKLY THROUGH THE REST OF THE
AREA DURING THE AFTERNOON. SHEAR APPEARS MORE THAN SUFFICIENT TO
SUPPORT ORGANIZED SVR TSTMS INCLUDING SUPERCELLS. MAIN THREAT LOOKS
TO BE DAMAGING WINDS BUT ISOLD TORNADOES NOT OUT OF THE QUESTION
ESPECIALLY NEAR INTERSECTION OF BAY/BREEZE BDRIES. FASTER GFS
SOLUTION HAS THE SQUALL LINE EAST OF THE BAY BY 00Z MON.
ANTICIPATING SOME KIND OF SVR WX WATCH TO BE ISSUED TOMORROW.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
WE FEEL MOST OF THE TSTM ACTION WL BE HAPPENING DURG THE DAY PD ON
SUN...BUT CNVCTN CANNOT BE RULED OUT TO CONT SUN NGT AND MON AS
UPR TROF MOVES THRU MID ATLC. AFTR THAT QUITE PLSNT WX FOR THE
ARRIVAL OF JUL. TEMPS IN 80S IN ALL XCPT HIGHLANDS TUE AND
WED...PERHAPS TOUCHING 90 ON THU. LOWS IN 50S W OF I-95 TUE NGT.
4TH OF JULY - ALWAYS VERY IMPORTANT FCST HERE. MAN PROGS SHOW A CD
FNT ENTERING CWA FRI MRNG. ECMWF HINTS AT A FROPA ARND 00Z FRI.
GFS KINDA WASHES OUT A FNT OVR THE TOP OF US DURG FRI. TIMING SUMMERTIME
FNTS 6 DAYS OUT IS AN EXERCISE IN FUTILITY - THE LKLIHD THAT THE TIMING
WL CHG BTWN NOW AND NEXT THU IS QUITE HIGH. BECAUSE OF THIS IM
GOING TO ELECT TO KEEP POPS OUT OF THE FCST - WELL WAIT TIL THE
PICTURE IS A BIT CLEARER. ONE THING IS LOOKING MORE CERTAIN THO -
W/ A STRONG RIDGE OVR THE WRN U.S. AND SOME DEGREE OF TROFING OVR THE
E WE WONT BE LOOKING AT A HEAT ADVSRY DAY - GRT NEWS FOR SVRL
HUNDRED THSND PEOPLE XPCTD ON THE MALL.
&&
.AVIATION /THIS AFTN THROUGH THURSDAY/...
A SLIGHT RISK OF TSTMS THROUGH 00Z THEN MVFR HAZE TOWARD
MORNING. TSTMS LIKELY TOMORROW MAINLY AFTER 18Z SOME POSSIBLY
SEVERE.
IN XTND LINGERING TSTMS SUN NGT AND MON WL BE THE MAIN THREAT TO
AVIATION.
&&
.MARINE...
A SLIGHT RISK OF TSTMS THROUGH 00Z TONIGHT. TSTMS LIKELY SUNDAY AFTERNOON
SOME POSSIBLY SEVERE. GUSTY S WINDS UP TO 20 KTS POSSIBLE. ISSUED
SCA FROM 18Z-00Z SUN.
IN XTND LINGERING TSTMS SUN NGT AND MON WL BE THE MAIN THREAT TO
MARINERS.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
PRODUCTS...ROSA/WOODY
Hazardous weather outlook, Jun 28, 2:52 PM EST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
352 PM EDT SAT JUN 28 2008
ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
291000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
352 PM EDT SAT JUN 28 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA THIS
EVENING. SEVERE WEATHER IS NOT EXPECTED...BUT STORMS LATER THIS
EVENING COULD PRODUCE GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SEVERE THUNDERSTORMS ARE LIKELY SUNDAY AFTERNOON AND EVENING.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER
AND MARYLAND CHESAPEAKE BAY SUNDAY AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT BUT WILL LIKELY BE REQUIRED
SUNDAY.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-291000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
352 PM EDT SAT JUN 28 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO AFFECT LOCATIONS WEST OF
THE BLUE RIDGE LATE THIS AFTERNOON AND EVENING. WHILE WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...ISOLATED DAMAGING WINDS WILL BE
POSSIBLE IN THE STRONGEST STORMS. STORMS ARE EXPECTED TO WEAKEN AS
THEY MOVE EAST OF THE BLUE RIDGE LATER THIS EVENING BUT STILL
COULD PRODUCE GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SEVERE THUNDERSTORMS ARE LIKELY SUNDAY AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT BUT WILL LIKELY BE
REQUIRED SUNDAY.
In the hours before
Special weather statement, Jun 28, 1:42 PM EST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
242 PM EDT SAT JUN 28 2008
VAZ050-051-055-056-281930-
ORANGE VA-STAFFORD VA-CULPEPER VA-SPOTSYLVANIA VA-
242 PM EDT SAT JUN 28 2008
...STRONG THUNDERSTORMS TO AFFECT EXTREME NORTHEASTERN
ORANGE...WESTERN STAFFORD...EXTREME SOUTHEASTERN CULPEPER AND
WESTERN SPOTSYLVANIA COUNTIES...
AT 242 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LAKE OF THE WOODS...MOVING EAST AT 25 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.
THE COMMUNITIES OF FLAT RUN...DUNAVANT...HOLLY CORNER...HARTWOOD AND
GLENDIE WILL BE AFFECTED BY THIS STORM.
GMS
Special weather statement, Jun 28, 4:43 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
543 PM EDT SAT JUN 28 2008
VAZ021-025-026-WVZ054-282230-
HIGHLAND VA-PENDLETON WV-AUGUSTA VA-ROCKINGHAM VA-
543 PM EDT SAT JUN 28 2008
...STRONG THUNDERSTORMS TO AFFECT EXTREME NORTHEASTERN
HIGHLAND...PENDLETON...NORTHERN AUGUSTA AND ROCKINGHAM COUNTIES...
AT 543 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
EAST OF PALO ALTO...MOVING EAST AT 35 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
THE COMMUNITIES OF DALE ENTERPRISE...BRANDYWINE...HARRISONBURG...
CLOVER HILL AND BRIDGEWATER WILL BE AFFECTED BY THIS STORM.
GMS
Special weather statement, Jun 28, 4:47 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
547 PM EDT SAT JUN 28 2008
VAZ027-028-030-031-282230-
WARREN VA-SHENANDOAH VA-CLARKE VA-FREDERICK VA-
547 PM EDT SAT JUN 28 2008
...STRONG THUNDERSTORMS TO AFFECT WARREN...SHENANDOAH...CLARKE AND
FREDERICK COUNTIES...
AT 547 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CLARY...MOVING EAST AT 35 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
THE COMMUNITIES OF MIDDLETOWN...STEPHENS CITY...WHITE POST AND BOYCE
WILL BE AFFECTED BY THIS STORM.
GMS
Special weather statement, Jun 28, 4:50 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
550 PM EDT SAT JUN 28 2008
VAZ026-027-029-282215-
PAGE VA-SHENANDOAH VA-ROCKINGHAM VA-
550 PM EDT SAT JUN 28 2008
...STRONG THUNDERSTORMS TO AFFECT PAGE...SHENANDOAH AND ROCKINGHAM
COUNTIES...
AT 550 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
QUICKSBURG...MOVING EAST AT 35 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
THE COMMUNITIES OF NEW MARKET...MOUNT JACKSON AND LURAY WILL BE
AFFECTED BY THIS STORM.
GMS
Special weather statement, Jun 28, 4:59 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
559 PM EDT SAT JUN 28 2008
WVZ050-055-504-282300-
HARDY WV-HAMPSHIRE WV-EASTERN MINERAL WV-
559 PM EDT SAT JUN 28 2008
...STRONG THUNDERSTORMS TO AFFECT HARDY...HAMPSHIRE AND EASTERN
MINERAL COUNTIES...
AT 559 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM WAPOCOMO TO 3 MILES SOUTH OF MCNEILL...MOVING
EAST AT 36 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.
THE COMMUNITIES OF SHANKS...THREE CHURCHES...BEAN SETTLEMENT...
HIGGINSVILLE...KIRBY...INKERMAN...FRENCHBURG...AUGUSTA...SLANESVILLE
AND RIO WILL BE AFFECTED BY THESE STORMS.
GMS
Thunderstorm Wind, Mineral
- When
- June 28, 5:03 PM EST
- Where
- Mineral County, 0.87 mi SW of Blaine
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Newspaper
- Coordinates
- 39.390, -79.180
A local newspaper reported trees down in Kitzmiller.
Thunderstorm Wind, Mineral
- When
- June 28, 5:07 PM EST
- Where
- Mineral County, New Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 39.370, -79.030
A local newspaper reported trees down in New Creek. One tree fell through a house.
Thunderstorm Wind, Hampshire
- When
- June 28, 5:26 PM EST
- Where
- Hampshire County, 0.87 mi SW of Romney
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 39.340, -78.760
A local newspaper reported numerous trees down in Romney.
Thunderstorm Wind, Hampshire
- When
- June 28, 5:35 PM EST
- Where
- Hampshire County, Levels
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 39.480, -78.550
A local newspaper reported numerous trees down in Levels.
Thunderstorm Wind, Hampshire
- When
- June 28, 5:35 PM EST
- Where
- Hampshire County, Capon Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 39.130, -78.480
A local newspaper reported numerous trees down in Capon Springs.
Thunderstorm Wind, Hampshire
- When
- June 28, 5:40 PM EST
- Where
- Hampshire County, Slanesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 39.370, -78.530
A trained spotter reported numerous trees down in Slanesville.
Thunderstorm Wind, Hampshire
- When
- June 28, 5:40 PM EST
- Where
- Hampshire County, 0.72 mi ESE of Augusta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 39.296, -78.638
A trained spotter reported numerous trees down in Augusta.
Thunderstorm Wind, Hampshire
- When
- June 28, 5:53 PM EST
- Where
- Hampshire County, Springfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 39.450, -78.700
A trained spotter reported numerous trees down in Springfield.
Thunderstorm Wind, Berkeley
- When
- June 28, 6:07 PM EST
- Where
- Berkeley County, 0.28 mi WNW of (Mrb)shepherd Fld Mr
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.402, -77.985
The automated observation at Martinsburg Airport measured a wind gust of 68 MPH.
Thunderstorm Wind, Berkeley
- When
- June 28, 6:13 PM EST
- Where
- Berkeley County, 1.6 mi E of (Mrb)shepherd Fld Mr
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.400, -77.950
Winds were estimated between 60 and 70 MPH.
Thunderstorm Wind, Jefferson
- When
- June 28, 6:15 PM EST
- Where
- Jefferson County, Shepherdstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 39.430, -77.800
Jefferson County Emergency Management reported downed trees and power lines in Shepherdstown.
Thunderstorm Wind, Berkeley
- When
- June 28, 6:20 PM EST
- Where
- Berkeley County, 0.69 mi N of Martinsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 39.460, -77.970
A trained spotter reported trees down in Martinsburg.
Hail, Jefferson
- When
- June 28, 6:20 PM EST
- Where
- Jefferson County, 0.94 mi WNW of Mechanicstown
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.275, -77.846
A trained spotter reported penny-sized hail on Citizens Way in Charles Town.
Thunderstorm Wind, Jefferson
- When
- June 28, 6:22 PM EST
- Where
- Jefferson County, 0.44 mi S of Harpers Ferry
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 39.324, -77.731
Jefferson County Emergency Management reported trees and power lines down on High Street in Harpers Ferry.
Thunderstorm Wind, Berkeley
- When
- June 28, 7:41 PM EST to 7:45 PM EST
- Where
- Berkeley County, Gerrardstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 39.370, -78.100
A local newspaper reported numerous trees and power poles down in the Gerrardstown area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oregon, June 28 to 29, 20082 deaths · 2 events
- Hail and Damaging Winds in Florida, June 28, 20081 death · 50 kt wind · 4 events
- Flash Flood and Hail in Texas, June 28 to 29, 2008$1.5 million · 56 kt wind · 12 events
- Hail and Damaging Winds in Wisconsin, June 28, 20082 injured · $191,000 · 1.75 in hail · 22 events
- Wildfire in California, June 28 to 30, 2008$1.0 million · 1 event
- Hail and Damaging Winds in Kentucky, June 28, 2008$257,000 · 60 kt wind · 27 events
- Damaging Winds in Pennsylvania, June 28, 2008$585,000 · 50 kt wind · 8 events
- Damaging Winds in Ohio, June 28, 2008$550,000 · 50 kt wind · 5 events
- Damaging Winds in West Virginia, June 28, 2008$358,000 · 50 kt wind · 11 events
- Damaging Winds in Tennessee, June 28, 2008$174,000 · 65 kt wind · 24 events
- Hail and Damaging Winds in Illinois, June 28, 20086 injured · $14,000 · 1 in hail · 19 events
- Flash Flood and Damaging Winds in Kansas, June 28, 2008$200,000 · 65 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110550, 110551, 110542, 110543, 110544, 110545, 110546, 110547, 110538, 110539, 110549, 110540, 110552, 110548, 110541.